Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 85, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 20, 2017, 5:30 PM MDT for Elbert County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 5:30 PM MDT (23:30 UTC)
- Expired
- Jul 20, 2017, 6:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Elbert County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
259
WUUS55 KBOU 202330
SVRBOU
COC039-210015-
/O.NEW.KBOU.SV.W.0085.170720T2330Z-170721T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
530 PM MDT THU JUL 20 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
North central Elbert County in east central Colorado...
* Until 615 PM MDT
* At 530 PM MDT, a severe thunderstorm was located 7 miles east of
Kiowa, or 34 miles west of Limon, moving southeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Simla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3926 10439 3943 10441 3948 10428 3940 10405
3914 10409
TIME...MOT...LOC 2330Z 292DEG 12KT 3936 10432
HAIL...1.00IN
WIND...<50MPH
$$
RJK1 follow-up statement
328
WWUS55 KBOU 210014
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
614 PM MDT THU JUL 20 2017
COC039-210024-
/O.EXP.KBOU.SV.W.0085.000000T0000Z-170721T0015Z/
Elbert CO-
614 PM MDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ELBERT COUNTY
WILL EXPIRE AT 615 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3926 10439 3943 10441 3948 10428 3940 10405
3914 10409
TIME...MOT...LOC 0014Z 292DEG 12KT 3931 10415
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:32 PM MDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 20, 3:32 PM MDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 332 PM MDT Thu Jul 20 2017 .SHORT TERM...(This evening through Friday) Issued at 332 PM MDT Thu Jul 20 2017 The slowly evolving upper air pattern over the southern United States will continue funnelling monsoonal moisture over Colorado through tomorrow. This afternoon has seen another round of showers develop over the mountains and move slowly north-northeastwards. Moderate rainfall amounts and hail up to marble size has been reported so far. The freezing level was 16,000 feet this morning, showing how warm the airmass is. Precipitable water values along the I-25 corridor now range from 0.85 to 1.10 inch, which is moist enough for storms to produce periods of heavy rain. Satellite imagery indicates that most of the plains should remain dry this evening as a capping inversion is in place over the southern plains into southeast Colorado. The shower activity over the mountains this afternoon should begin taking a bit of a more northeastward track this evening as the embedded short wave aloft rotates around the strong upper ridge over the southern plains. Shower activity will gradually diminish through the evening with the loss of daytime heating. For Friday, another round of convection is expected. The short and medium range models indicate that moisture levels will be slightly higher tomorrow, so the threat of heavy rain may be a little higher. Temperatures are also forecast to be a couple degrees cooler, owing to the slight increase in the amount of moisture present. Like today, a sunny morning across the state will give way to increasing clouds and showers through the afternoon. The highest pops will be over the mountains and adjacent plains. Winds aloft will remain weak, so that slow-moving storms will pose a threat for locally heavy rain. .LONG TERM...(Friday night through Thursday) Issued at 332 PM MDT Thu Jul 20 2017 Upper level pattern has a persistent set of ridges with varying shortwaves bringing an unsettled pattern for portions of the long term. starting Friday night into Saturday the high pressure will be over the Great Plains with a shortwave making its way over the state as the ridge progresses eastward. Moisture PW values will vary between 0.75 up to 1.5 further east over the plains. This increase moist flow combined with NNE flow at the surface will help to increase storm chances along the Foothills and Palmer Divide Friday afternoon and evening. Storm motion will be slower Friday evening so storms could drop a quick inch to 1.5 inches in a short period of time increasing chances of flooding. Behind the shortwave northerly flow will increase helping to usher in slightly cooler temperatures for Sunday. This is due in part to the high pressure over the plains transitioning eastward with a ridge starting to build in over the Great Basin. Highs will drop from upper 80s to lower 80s by Sunday. Subsidence will increase by Sunday morning helping to dry out conditions through the afternoon. There will only be a slight chance of storms for the higher elevations For next week the upper ridge over the Great Basin will make a slow eastward progression moving over the state by Tuesday. Monday and Tuesday will have storms over the higher country with temperatures in upper 80s to lower 90s. Upper level flow will once again be light, however PW moisture values will be slightly lower then through the weekend with values from 0.75 to 1.0. by Wednesday the upper ridge will shift east of the state helping to bring another disturbance through CO. Increased storm potential is possible by Wednesday afternoon with temperatures once again getting into the mid 90s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 332 PM MDT Thu Jul 20 2017 Scattered rainshowers and thunderstorms will be mainly over the western parts of the Denver area this evening. Skies will clear overnight, and then another round of showers are expected Friday afternoon. Locally heavy rain will be possible from the slow moving showers. && .HYDROLOGY... Issued at 332 PM MDT Thu Jul 20 2017 Slow moving storms this evening and again Friday afternoon will be capable of producing locally heavy rainfall. Areas that have had rainfall over the past couple days will be at the highest risk of flooding, if more slow moving storms pass over. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Dankers LONG TERM...Bowen AVIATION...Dankers HYDROLOGY...Dankers
Hazardous weather outlook, Jul 20, 10:55 AM MDT, 6 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1055 AM MDT Thu Jul 20 2017 COZ030>051-211700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1055 AM MDT Thu Jul 20 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will form over the higher terrain and spread eastward across the Urban Corridor and eastern plains this afternoon and evening. Most thunderstorms will produce heavy rain and gusty outflow winds. A few storms could become severe with wind gusts to 60 mph and one inch diameter hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The chance for showers and thunderstorms will remain elevated on Friday and Saturday, with locally heavy rainfall possible Friday afternoon through Saturday morning. Slower moving storms Friday afternoon and evening will have the potential to produce a quick inch of rain in a very short time, which could lead to localized flooding. Storms will gradually diminish through the day Saturday. Thunderstorm chances should drop off even further for Sunday, Monday and Tuesday with high pressure building in from the west. By Wednesday, thunderstorms return to the forecast with temperatures increasing back into the 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:03 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson | 27 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.